Alert archive / Louisiana / Heat Advisories in 2021

Heat Advisory 2, NWS New Orleans, LA

July 22, 20219 parishes in Louisiana

NWS New Orleans, LA issued this heat advisory at Jul 22, 2021, 1:43 PM CDT for 9 parishes in Louisiana. It took effect at Jul 23, 2021, 9:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jul 22, 2021, 1:43 PM CDT (18:43 UTC)
In effect from
Jul 23, 2021, 9:00 AM CDT
Expired
Jul 23, 2021, 7:00 PM CDT
In force
10 hr
Issued by
NWS New Orleans, LA

Counties Assumption Parish, LA, East Baton Rouge Parish, LA, Iberville Parish, LA, Orleans Parish, LA, Saint Bernard Parish, LA, Saint James Parish, LA, Saint John the Baptist Parish, LA, Saint Tammany Parish, LA, West Baton Rouge Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1712 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1712 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

727 
WWUS74 KLIX 221843
NPWLIX

URGENT - WEATHER MESSAGE
National Weather Service New Orleans LA
143 PM CDT Thu Jul 22 2021

LAZ046>050-056>061-063>070-072-075>078-MSZ080>082-230245-
/O.NEW.KLIX.HT.Y.0002.210723T1400Z-210724T0000Z/
Iberville-West Baton Rouge-East Baton Rouge-Ascension-Livingston-
Assumption-St. James-St. John The Baptist-Upper Lafourche-
St. Charles-Upper Jefferson-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Southern Tangipahoa-
Northwest St. Tammany-Southeast St. Tammany-Western Orleans-
Eastern Orleans-Hancock-Harrison-Jackson-
Including the cities of Bayou Sorrel, Plaquemine, White Castle, 
Port Allen, Addis, Brusly, Baton Rouge, Gonzales, Donaldsonville,
Prairieville, Denham Springs, Watson, Walker, Pierre Part, 
Labadieville, Paincourtville, Convent, Lutcher, Gramercy, 
Laplace, Reserve, Thibodaux, Raceland, Larose, Destrehan, Norco, 
Metairie, Kenner, Belle Chasse, Chalmette, Violet, Houma, 
Bayou Cane, Chauvin, Cocodrie, Dulac, Montegut, Galliano, 
Cut Off, Golden Meadow, Leeville, Buras, Pointe A La Hache, 
Port Sulphur, Boothville, Venice, Empire, Myrtle Grove, 
Yscloskey, Hammond, Robert, Ponchatoula, Mandeville, Covington, 
Lacombe, Slidell, New Orleans, East New Orleans, Bay St. Louis, 
Waveland, Diamondhead, Gulfport, Pascagoula, Ocean Springs, 
Moss Point, Gautier, and St. Martin
143 PM CDT Thu Jul 22 2021

...HEAT ADVISORY IN EFFECT FROM 9 AM TO 7 PM CDT FRIDAY...

* WHAT...Heat index values up to 109 expected.

* WHERE...Portions of southeast and southern Mississippi and 
  southeast Louisiana.

* WHEN...From 9 AM to 7 PM CDT Friday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

* ADDITIONAL DETAILS...This will be the first real bout of heat
  indices that high this Summer. Heat index readings up to 108 and
  109 will not be widespread but most locations will be close.
  Given the rain and clouds we have seen it has been relatively
  cool so many people may not quite be prepared for this heat yet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
4 follow-up statements
898 
WWUS74 KLIX 230218
NPWLIX

URGENT - WEATHER MESSAGE
National Weather Service New Orleans LA
918 PM CDT Thu Jul 22 2021

LAZ046>050-056>061-063>070-072-075>078-MSZ080>082-231300-
/O.CON.KLIX.HT.Y.0002.210723T1400Z-210724T0000Z/
Iberville-West Baton Rouge-East Baton Rouge-Ascension-Livingston-
Assumption-St. James-St. John The Baptist-Upper Lafourche-
St. Charles-Upper Jefferson-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Southern Tangipahoa-
Northwest St. Tammany-Southeast St. Tammany-Western Orleans-
Eastern Orleans-Hancock-Harrison-Jackson-
Including the cities of Bayou Sorrel, Plaquemine, White Castle, 
Port Allen, Addis, Brusly, Baton Rouge, Gonzales, Donaldsonville,
Prairieville, Denham Springs, Watson, Walker, Pierre Part, 
Labadieville, Paincourtville, Convent, Lutcher, Gramercy, 
Laplace, Reserve, Thibodaux, Raceland, Larose, Destrehan, Norco, 
Metairie, Kenner, Belle Chasse, Chalmette, Violet, Houma, 
Bayou Cane, Chauvin, Cocodrie, Dulac, Montegut, Galliano, 
Cut Off, Golden Meadow, Leeville, Buras, Pointe A La Hache, 
Port Sulphur, Boothville, Venice, Empire, Myrtle Grove, 
Yscloskey, Hammond, Robert, Ponchatoula, Mandeville, Covington, 
Lacombe, Slidell, New Orleans, East New Orleans, Bay St. Louis, 
Waveland, Diamondhead, Gulfport, Pascagoula, Ocean Springs, 
Moss Point, Gautier, and St. Martin
918 PM CDT Thu Jul 22 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM 9 AM TO 7 PM CDT FRIDAY...

* WHAT...Heat index values near 110 expected.

* WHERE...Portions of southeast and southern Mississippi and 
  southeast Louisiana.

* WHEN...From 9 AM to 7 PM CDT Friday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

* ADDITIONAL DETAILS...This will be the first real bout of heat
  indices that high this Summer. Heat index readings near 110  
  will not be widespread but most locations will be close. Given 
  the rain and clouds we have seen it has been relatively cool so 
  many people may not quite be prepared for this heat yet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
373 
WWUS74 KLIX 230851
NPWLIX

URGENT - WEATHER MESSAGE
National Weather Service New Orleans LA
351 AM CDT Fri Jul 23 2021

LAZ046>050-056>061-063>070-072-075>078-MSZ080>082-232100-
/O.CON.KLIX.HT.Y.0002.210723T1400Z-210724T0000Z/
Iberville-West Baton Rouge-East Baton Rouge-Ascension-Livingston-
Assumption-St. James-St. John The Baptist-Upper Lafourche-
St. Charles-Upper Jefferson-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Southern Tangipahoa-
Northwest St. Tammany-Southeast St. Tammany-Western Orleans-
Eastern Orleans-Hancock-Harrison-Jackson-
Including the cities of Bayou Sorrel, Plaquemine, White Castle, 
Port Allen, Addis, Brusly, Baton Rouge, Gonzales, Donaldsonville,
Prairieville, Denham Springs, Watson, Walker, Pierre Part, 
Labadieville, Paincourtville, Convent, Lutcher, Gramercy, 
Laplace, Reserve, Thibodaux, Raceland, Larose, Destrehan, Norco, 
Metairie, Kenner, Belle Chasse, Chalmette, Violet, Houma, 
Bayou Cane, Chauvin, Cocodrie, Dulac, Montegut, Galliano, 
Cut Off, Golden Meadow, Leeville, Buras, Pointe A La Hache, 
Port Sulphur, Boothville, Venice, Empire, Myrtle Grove, 
Yscloskey, Hammond, Robert, Ponchatoula, Mandeville, Covington, 
Lacombe, Slidell, New Orleans, East New Orleans, Bay St. Louis, 
Waveland, Diamondhead, Gulfport, Pascagoula, Ocean Springs, 
Moss Point, Gautier, and St. Martin
351 AM CDT Fri Jul 23 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 7 PM
CDT THIS EVENING...

* WHAT...Heat index values near 110 expected.

* WHERE...Portions of southeast and southern Mississippi and 
  southeast Louisiana.

* WHEN...From 9 AM to 7 PM CDT Friday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
871 
WWUS74 KLIX 232039
NPWLIX

URGENT - WEATHER MESSAGE
National Weather Service New Orleans LA
339 PM CDT Fri Jul 23 2021

LAZ046>050-056>061-063>070-072-075>078-MSZ080>082-240000-
/O.CON.KLIX.HT.Y.0002.000000T0000Z-210724T0000Z/
Iberville-West Baton Rouge-East Baton Rouge-Ascension-Livingston-
Assumption-St. James-St. John The Baptist-Upper Lafourche-
St. Charles-Upper Jefferson-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Southern Tangipahoa-
Northwest St. Tammany-Southeast St. Tammany-Western Orleans-
Eastern Orleans-Hancock-Harrison-Jackson-
Including the cities of Bayou Sorrel, Plaquemine, White Castle, 
Port Allen, Addis, Brusly, Baton Rouge, Gonzales, Donaldsonville,
Prairieville, Denham Springs, Watson, Walker, Pierre Part, 
Labadieville, Paincourtville, Convent, Lutcher, Gramercy, 
Laplace, Reserve, Thibodaux, Raceland, Larose, Destrehan, Norco, 
Metairie, Kenner, Belle Chasse, Chalmette, Violet, Houma, 
Bayou Cane, Chauvin, Cocodrie, Dulac, Montegut, Galliano, 
Cut Off, Golden Meadow, Leeville, Buras, Pointe A La Hache, 
Port Sulphur, Boothville, Venice, Empire, Myrtle Grove, 
Yscloskey, Hammond, Robert, Ponchatoula, Mandeville, Covington, 
Lacombe, Slidell, New Orleans, East New Orleans, Bay St. Louis, 
Waveland, Diamondhead, Gulfport, Pascagoula, Ocean Springs, 
Moss Point, Gautier, and St. Martin
339 PM CDT Fri Jul 23 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Heat index values near 110 expected.

* WHERE...Portions of southeast and southern Mississippi and 
  southeast Louisiana.

* WHEN...From 9 AM to 7 PM CDT Friday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
418 
WWUS74 KLIX 240001
NPWLIX

URGENT - WEATHER MESSAGE
National Weather Service New Orleans LA
701 PM CDT Fri Jul 23 2021

LAZ046>050-056>061-063>070-072-075>078-MSZ080>082-240115-
/O.EXP.KLIX.HT.Y.0002.000000T0000Z-210724T0000Z/
Iberville-West Baton Rouge-East Baton Rouge-Ascension-Livingston-
Assumption-St. James-St. John The Baptist-Upper Lafourche-
St. Charles-Upper Jefferson-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Southern Tangipahoa-
Northwest St. Tammany-Southeast St. Tammany-Western Orleans-
Eastern Orleans-Hancock-Harrison-Jackson-
Including the cities of Bayou Sorrel, Plaquemine, White Castle, 
Port Allen, Addis, Brusly, Baton Rouge, Gonzales, Donaldsonville,
Prairieville, Denham Springs, Watson, Walker, Pierre Part, 
Labadieville, Paincourtville, Convent, Lutcher, Gramercy, 
Laplace, Reserve, Thibodaux, Raceland, Larose, Destrehan, Norco, 
Metairie, Kenner, Belle Chasse, Chalmette, Violet, Houma, 
Bayou Cane, Chauvin, Cocodrie, Dulac, Montegut, Galliano, 
Cut Off, Golden Meadow, Leeville, Buras, Pointe A La Hache, 
Port Sulphur, Boothville, Venice, Empire, Myrtle Grove, 
Yscloskey, Hammond, Robert, Ponchatoula, Mandeville, Covington, 
Lacombe, Slidell, New Orleans, East New Orleans, Bay St. Louis, 
Waveland, Diamondhead, Gulfport, Pascagoula, Ocean Springs, 
Moss Point, Gautier, and St. Martin
701 PM CDT Fri Jul 23 2021

...HEAT ADVISORY HAS EXPIRED...

Temperatures will fall into the 70s and lower 80s during the
evening. 

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this heat advisory went out at Jul 22, 11:51 AM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 22, 11:51 AM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1151 AM CDT Thu Jul 22 2021

.UPDATE...Overall the forecast is mostly on track with only some
minor hourly edits needed due to temps warming up a little faster
than anticipated. This is quickly leading to heat indices in the
upper 90s to lower 100s and that could become a bigger issue over
the next 72 hours. Still expect to see scattered afternoon
convection today as we continue to heat up. Lapse rates are rather
shallow with h5 temps warmer than -6C this will help keep
convection more spotty finally but still expect some mid to late
this afternoon as the seabreeze combines with the differential
heating boundary in place from to the Atchafalaya basin.
Convection will probably approach the I-10 corridor around 19/20z
and continue to slowly slide northeast dissipating as the sun
sets. We will reassess the heat issue but it is highly likely we
will have heat advisories at some point this weekend. /CAB/

&&

.AVIATION...18z TAF Package...Outside of some low cu most
terminals will remain in VFR status until possibly impacted by
convection. Obviously is TSRA move over or near both vsbys and
cigs will drop and gusty winds could pick up temporarily. /CAB/

&&

.PREV DISCUSSION... /issued 354 AM CDT Thu Jul 22 2021/

SHORT TERM (Today through Saturday)...
An upper level pattern change has begun as low to the west weakens
and shifts farther to the west. It's doing so as a new ridge center
develops today over the Gulf of Mexico. This ridge will be forming
within the broad envelop of the Desert Southwest ridge that's
typically in place during the summertime. This environment will be
increasing subsidence locally which will reduce daytime convective
coverage. POP forecast is NBM based which suggests 30-50% coverage,
mainly along the I-10/12 corridors this afternoon. Although brief
heavy rainfall will be possible, PW's 2" or slightly below should
keep conditions limited to minor street flooding for the most part.
Today's storms should also be diurnally driven and dissipate as the
sun sets.

Friday's drop in POPs should be the most noticeable with coverage
closer to 30 to 40%, at best. Might actually even be lower than that
based on MAV/MET. And as those rain chances come down and the upper
ridge slides over the CWA , should see those temps on the rise.
Expect widespread lower to mid 90s Friday. Those temps combined with
possibly mid/upper 70 dewpoints could lead to low-end heat advisory
conditions. Will have to consider issuing an advisory for Friday as
possibly widespread 108+ heat indices try to develop.

Starting off the weekend, the smaller ridge passing over the area
Friday will become absorbed by broad one over the southern 1/3 of
the country. This will then put the CWA closer to the eastern
fringe of greatest subsidence. Therefore, afternoon convection will
become more widespread with rain chances in the 50 to 60% range.
Heat indices could once again be an issue.

MEFFER

LONG TERM (Sunday through Wednesday)...
If you've read the last who knows how many long term discussions,
then you basically know what this one is going to say, too. Upper
ridging should maintain some influence over the area through the
first part of the week, but not enough to fully suppress diurnal
convection. Thus will continue to carry scattered showers and storms
each afternoon. Going into midweek a weak boundary sinks into the
southeast CONUS, and may get close enough to the local area to
provide a slight bump in the POPs. Overall temperatures will be near
to slightly above normal with lows in the mid to upper 70s and highs
in the lower 90s.

95/DM

AVIATION...
VFR conditions are expected to prevail through the rest of the early
morning period. Isolated to scattered showers and thunderstorms are
expected this afternoon and could affect a few of the terminals.
Will include vicinity showers during the most likely timing as
probability of a thunderstorm moving over any individual location is
too low to include in the TAFs at this time.

MEFFER

MARINE...
A surface developing over the northeast Gulf of Mexico today will
gradually track across the northern Gulf from today to early next
week. As it does so, local coastal water wind directions will be
directly effected by the high's position in relation to is proximity
from the center. So as the ridge shifts from southeast of the CWA to
southwest of the CWA, winds will rotate around from mostly southwest
today to mostly northwest late weekend into early next week. Expect
winds ranging from 5-10 to 10-15 at times and seas 2 feet or less
mostly with occasion periods of 3 feet.

MEFFER

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  91  74  93  75 /  30  20  40  20
BTR  91  75  94  76 /  60  20  30  10
ASD  92  77  94  77 /  40  20  30  20
MSY  93  80  95  80 /  50  20  30  10
GPT  91  77  94  77 /  30  20  30  30
PQL  91  76  94  76 /  20  10  40  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:03 PM CDTSpecial Marine WarningLIX57 min
Jul 22, 1:10 AM CDTRiver Flood WarningLIXPearl River12 hr

Nearby

Heat Advisories in Louisiana, 2021Heat Advisories in Mississippi, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.